advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From St. Louis, Missouri, USA:

My 15 year old daughter who has type 1 diabetes, had blood in her urine at her last doctor's visit. Two weeks later, on a repeat sample, there wasn't any blood. The doctor said everything was negative, but I saw the results and it showed 4+ sugar and 1+ ketones. How can she be spilling sugar (is 4+ a lot?) when her diabetes is under pretty good control? What about the ketones? She's never tested positive for ketones at home.

Answer:

The kidneys can only handle a certain amount of sugar in the blood before it spills out into the urine. Anytime the blood sugar is above around 180 mg/dl [10 mmol/L], sugar spills into the urine. Indeed, in the past, using a simple home dipstick test for sugar in the urine was a tool used to adjust insulin levels before reliable home blood sugar testing was popular as it is today. Most kids with diabetes have sugar (glucose) in their urine because of an occasional high blood sugar (even in those kids that are aggressively controlled). It easily can be 4+, but may not really mean much if you have diabetes unless your blood sugars are above your goal range.

I would certainly suggest aggressively controlling blood sugars based on the home blood sugar monitoring and your daughter's hemoglobin A1c, that should be done every three months in consultation with your daughter's diabetes team.

Ketones may be a significant finding in urine. In most people (even folks with diabetes sometimes), ketones are generated when the body is dehydrated (even minimally) or when substances other than glucose are being used for energy. With diabetes, ketones can be produced as a result of too little insulin especially if that is accompanied by illness. This is called DKA [diabetic ketoacidosis]. 1+ ketones (or trace ketones) can occasionally happen and should be treated by increasing fluid intake (water is usually best in a 15 year old) and carefully monitoring blood sugars, making sure to take the scheduled insulin dosing and sometimes adding extra rapid acting insulin such (Humalog or Regular) if the blood sugar is climbing. I always ask my patients to notify me right away if they have difficulty getting rid of ketones or if the ketones ever reach moderate or large (3+ or 4+) as this can be a dangerous situation and needs quick work to resolve!

MSB

DTQ-20001031201847
Original posting 30 Nov 2000
Posted to Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.